Jump to content


Did you know that exercise increases inflammation in systemic sclerosis?


Photo

Need suggestions for dealing with side effects of Prednisone!

Help needed advice stomach pain/discomfort

  • Please log in to reply
5 replies to this topic

#1 simpson72

simpson72

    Newbie

  • Members
  • Pip
  • 5 posts

Posted 16 September 2014 - 04:19 AM

My daughter was recently diagnosed with Morphea en coup de sabre.  She started a treatment regime of prednisone and methotrexate injections about 3 weeks ago.  Unfortunately, we have not been able to get her stomach pain/discomfort under control.  She is miserable, which breaks my heart, and is missing a lot of school.  The pain is also routinely waking her up at night, so she isn't getting enough sleep.  So far her doctor has tried Ranitidine, Omeprazole, and an increased dose of folic acid, without success. 

 

Does anyone have any other recommendations? Have you or a loved one dealt with something similar and found something that helped?  I would appreciate any feedback/suggestions.

 

NOTE:  She already takes her medication after eating and with a glass of milk.

 

Thank you



#2 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 16 September 2014 - 05:24 AM

Hi Jena,

 

I'm so sorry to hear that your daughter is suffering troublesome side effects due to her medication.  Although Prednisolone is an effective medicine, it does have some rather unpleasant downsides; I've included a link to our medical page on Glucocorticoids, Steroids (Prednisone) Warnings for Scleroderma.

 

I've been taking Prednisolone for the last five years and to begin with, I felt so much improved and also rather smug when I heard about the side effects, which didn't really become apparent until after I'd been taking it for a few months. However, having experienced the weight gain, delicate skin (I have the most horrendous bruise on my arm at the moment from a heavy handed blood test) and bloating, I'm not nearly so ecstatic about it as I was!!  ;)  -_-  Thankfully, possessing a leather lined gut, I've never had the stomach complications which are unfortunately one of the least desirable side effects of the drug, so can't advice you from my own experience. However, I do recall my consultant advising me to take the medication in the morning, after food as you've stated, to enable any stomach effects to occur during the day, rather than at night.

 

As your daughter is so badly affected by the Prednisone, I would suggest that you go back again to your doctor and explain the problem to him; sadly the benefit of the steroids are being outweighed by the side effects and perhaps he could suggest something else instead to help your daughter.

 

Kind regards,


Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)


#3 Amanda Thorpe

Amanda Thorpe

    Platinum Plus Member

  • ISN Senior Support Specialist
  • PipPipPipPipPipPipPipPipPipPipPip
  • 2,927 posts
  • Location:U.K.

Posted 19 September 2014 - 03:30 PM

Hello Jena

 

I did wonder if the methotrexate was the cause, it can cause stomach problems affecting the lining of the stomach and intestines, even in injection format. However I also know steroids can cause stomach problems as well.

 

I was going to suggest a stronger PPI like lansoprazole, esomeprazole but it might not be appropriate. What I forgot all about is the interaction between methotrexate and proton pump inhibitors (PPI) of which omeprazole is one. PPI's can decrease the kidneys' ability to remove methotrexate from the body thereby increasing the amount of methotrexate in the body. See WebMD for clarification.

 

I seem to remember reading something about taking these medications separately but don't quote me. Having just started methotrexate again myself I am going to look into this as I also take a PPI. You might want to discuss with your daughter's doctors. 

 

Take care and keep posting.


Amanda Thorpe
ISN Sclero Forums Senior Support Specialist
ISN Video Presentations Manager
ISN Blogger

(Retired) ISN Sclero Forums Assistant Manager

(Retired) ISN Email Support Specialist
International Scleroderma Network (ISN)

#4 simpson72

simpson72

    Newbie

  • Topic Starter
  • Members
  • Pip
  • 5 posts

Posted 22 September 2014 - 05:36 AM

Thanks so much for the information.  We are headed back to the doctor on Wednesday and I will ask about mixing the methotrexate with the PPIs.



#5 simpson72

simpson72

    Newbie

  • Topic Starter
  • Members
  • Pip
  • 5 posts

Posted 25 September 2014 - 07:23 AM

Went to the doctor and asked about the PPIs.  It seems they are only an issue when methotrexate is being taken in higher doses, such as in cancer patients.  The doctor prescribed folinic acid (FA) (Leucovorin) to help combat the side effects of the methotrexate. So, we'll add it in this Saturday and hope that it helps.  Still struggling with the side effects of the prednisone as well.  Our only other option if my daughter's system doesn't adjust to them soon is switching to infusions instead of pills.  Apparently this can help with the nausea/pain as the medication bypasses your stomach.  Anyone have any experience with this?



#6 Joelf

Joelf

    Star Ruby Member

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPipPip
  • 4,610 posts
  • Location:West Sussex

Posted 25 September 2014 - 10:32 AM

Hi Jena,

 

Thanks so much for your daughter's update; that's very interesting about the PPI's and larger doses of Methotrexate. I do hope that the (FA) will help her.

 

I've never taken Methotrexate either orally or as an infusion, so can't advise you, but it's quite likely that we may have other members who can give you some first hand information.

 

Kind regards,


Jo Frowde
ISN Assistant Webmaster

SD World Webmaster
ISN Sclero Forums Manager
ISN News Manager

ISN Hotline Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)






Also tagged with one or more of these keywords: Help needed, advice, stomach pain/discomfort